Alert archive / Montana / Tornado Warnings in 2007
Tornado Warning 3, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 24, 2007, 7:15 PM MDT for Wheatland County, Montana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2007, 7:15 PM MDT (01:15 UTC)
- Expired
- Jun 24, 2007, 7:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Wheatland County, MT
The radar
The Billings radar (KBLX), 97 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:26 PM MDT | HAIL 2.5 | Hedgesville, MT | |
| Jun 24, 7:26 PM MDT | HAIL 2.5 | In Hedgesville, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBYZ 250117
TORBYZ
MTC107-250145-
/O.NEW.KBYZ.TO.W.0003.070625T0115Z-070625T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
715 PM MDT SUN JUN 24 2007
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL WHEATLAND COUNTY IN CENTRAL MONTANA...
* UNTIL 745 PM MDT.
* AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
HEDGESVILLE...OR ABOUT 14 MILES EAST OF HARLOWTON...MOVING EAST AT
25 MPH.
* THE TORNADO WILL BE NEAR...
NEAR HEDGESVILLE AT 725 PM MDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
THIS WARNING REPLACES THE EARLIER SEVERE THUNDERSTORM WARNING FOR
WHEATLAND COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.
LAT...LON 4658 10940 4649 10940 4649 10941 4647 10940
4641 10940 4642 10962 4653 10963
$$2 follow-up statements
000
WWUS55 KBYZ 250130
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
728 PM MDT SUN JUN 24 2007
MTC107-250145-
/O.CON.KBYZ.TO.W.0003.000000T0000Z-070625T0145Z/
WHEATLAND MT-
728 PM MDT SUN JUN 24 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL WHEATLAND COUNTY...
AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR
HEDGESVILLE...OR ABOUT 18 MILES EAST OF HARLOWTON...MOVING EAST AT
20 MPH. HAIL THE SIZE OF TENNIS BALLS HAS BEEN REPORTED IN
HEDGESVILLE AT 726 PM MDT.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.
LAT...LON 4658 10941 4649 10940 4649 10941 4647 10940
4641 10941 4642 10962 4653 10963
$$000
WWUS55 KBYZ 250142
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
740 PM MDT SUN JUN 24 2007
MTC107-250150-
/O.EXP.KBYZ.TO.W.0003.000000T0000Z-070625T0145Z/
WHEATLAND MT-
740 PM MDT SUN JUN 24 2007
...THE TORNADO WARNING FOR EAST CENTRAL WHEATLAND COUNTY EXPIRES AT
745 PM MDT...
THE SEVERE THUNDERSTORM IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
THE STORM IS STILL SEVERE. IT CONTINUES TO PRODUCE TENNIS BALL SIZED
HAIL AS IT MOVES INTO GOLDEN VALLEY COUNTY TO THE EAST AT 20 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.
LAT...LON 4658 10941 4649 10940 4649 10941 4647 10940
4641 10941 4642 10962 4653 10963
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:09 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 4:09 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
409 PM MDT SUN JUN 24 2007
.SHORT TERM...VALID FOR MON AND TUE...
...UPDATED FOR TORNADO WATCH WHICH IS IN EFFECT UNTIL 11 PM MDT...
INGREDIENTS IN PLACE FOR SEVERE WEATHER OVER MUCH OF FORECAST
AREA. UNUSUALLY HIGH DEWPOINTS BEING ADVECTED INTO SOUTHERN
MONTANA ON EASTERLY FLOW WITH READINGS IN THE 60S FOR MANY
LOCATIONS. SOUTHWEST FLOW ALOFT PRODUCING STRONG SHEAR
ENVIRONMENT TO SUPPORT SUPERCELL DEVELOPMENT. PLENTY OF CAPE
ACROSS AREA AS WELL WITH DATA SHOWING SURFACE BASED VALUES OVER
3000 J/KG AS FAR WEST AS BILLINGS...HIGHER TO THE EAST. FRONTAL
BOUNDARY ACROSS SOUTHEAST MONTANA BORDER WITH DEWPOINTS OF 30 TO
40 IN NORTH CENTRAL WYOMING AND IN THE 50S TO 60S AT SHERIDAN
NORTHWARD.
ONE THING MISSING SO FAR...IS POTENTIAL TRIGGER TO FIRE
CONVECTION...THOUGH MODELS DO NOT SHOW ANYTHING OBVIOUS WOULD
EXPECT WEAK PERTURBATIONS IN SOUTHWEST FLOW. MODELS DO HINT AT
SOME QG FORCING OVER CENTRAL AND EAST THIS EVENING AND SUBTLE
WAVE NOTED UPSTREAM IN WATER VAPOR IMAGERY. EXPECT ENOUGH FORCING
TO HELP BREAK DOWN MID LEVEL CAP OVER AREA TOWARD LATE AFTERNOON
AND ESPECIALLY EARLY THIS EVENING.
EVENING...ANY CONVECTION THAT FIRES UP SHOULD BECOME MORE
ORGANIZED AND AFFECT PRIMARILY EASTERN ZONES. DEEP MOISTURE OVER
THIS AREA AND WILL INCLUDE MENTION OF HEAVY RAIN. SOME CONVECTION
COULD CONTINUE OVER THE NORTHWEST SECTIONS AS WELL AIDED BY JET
DYNAMICS.
FOR MONDAY...UPPER TROUGH NOW TO OUR WEST WILL MAKES ITS MOVE
ACROSS CANADIAN BORDER. MOISTURE ADVECTION IN LOW LEVELS WILL
KEEP HIGH DEWPOINTS OVER FAR EASTERN MONTANA...AND WITH PROXIMITY
OF JET IN AREA WE COULD SEE SOME STRONG STORMS AGAIN ALONG OUR
EASTERN BORDER REGION. ELSEWHERE...FRONTAL PASSAGE ASSOCIATED
WITH UPPER TROUGH WILL MOVE THROUGH REST OF FORECAST AREA
PRODUCING BRISK WESTERLY WINDS...WITH MOST LOCATIONS MAX TEMPS
UNDER NORMAL. TESAR
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST TODAY AS MODELS
REMAIN IN GOOD AGREEMENT.
UPPER LEVEL TROUGH WILL EXIT THE REGION ON TUESDAY MORNING AS AN
UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES INTO THE REGION FROM THE
WEST. RIDGE STAYS OVER THE REGION THROUGH FRIDAY AND SHIFTS TO
THE EAST ON FRIDAY NIGHT. MAIN RIDGE AXIS SITS OVER THE DAKOTAS
THROUGH THE REST OF THE EXTENDED LEAVING SOUTHWEST FLOW OVER THE
REGION. HAVE KEPT THINGS DRY THROUGH WEDNESDAY MORNING AND A
SLIGHT CHANCE ACROSS MUCH OF THE AREA FROM WEDNESDAY AFTERNOON
THROUGH THE REST OF THE EXTENDED.
TEMPERATURES WILL GRADUALLY WARM FROM TUESDAY THROUGH FRIDAY AND
REACH BACK INTO THE 90S IN MANY PLACES FOR NEXT WEEKEND. SOLUM
&&
.AVIATION...
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD AS IT MOVES EAST THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WIND GUSTS. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE
OVERNIGHT HOURS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 060/077 048/078 052/083 059/090 060/092 058/092 060/092
30/N 00/U 02/T 22/T 22/T 22/T 22/T
LVM 049/074 040/079 046/083 050/089 053/091 053/091 052/091
30/N 00/U 02/T 22/T 22/T 22/T 22/T
HDN 061/082 049/081 052/087 060/091 060/092 060/092 062/092
30/N 00/U 02/T 22/T 22/T 22/T 22/T
MLS 065/081 052/080 054/084 061/088 060/090 060/090 062/090
42/T 00/U 00/U 02/T 22/T 22/T 22/T
4BQ 063/087 051/080 054/086 062/088 062/090 060/090 062/090
43/T 00/U 00/U 02/T 22/T 22/T 22/T
BHK 062/085 051/078 052/082 057/085 058/088 058/088 057/088
43/T 20/U 00/B 02/T 22/T 22/T 22/T
SHR 057/085 050/078 049/084 058/090 057/091 058/091 060/091
32/T 00/U 02/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
ZONES 29>39-42-56>58-63-66-67.
WY...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 24, 4:14 PM MDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 414 PM MDT SUN JUN 24 2007 MTZ028>042-056>058-063>068-WYZ098-099-252215- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 414 PM MDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN...DAMAGING WINDS AND ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 24, 7:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL HARLOWTON 46.44N 109.84W
06/24/2007 E1.75 INCH WHEATLAND MT
PEA TO GOLFBALL SIZE
0647 PM HAIL HARLOWTON 46.44N 109.83W
06/24/2007 E2.50 INCH WHEATLAND MT
GOLFBALL TO TENNIS BALL SIZE HAIL
0650 PM HAIL HARLOWTON 46.53N 109.83W
06/24/2007 E2.50 INCH WHEATLAND MT
TENNIS BALL SIZE HAIL
0652 PM HAIL 27 N RYEGATE 46.66N 109.29W
06/24/2007 E1.00 INCH GOLDEN VALLEY MT TRAINED SPOTTER
&&The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:47 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Wheatland | 58 min |
| Jun 24, 7:43 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley | 24 min |
| Jun 24, 7:51 PM MDT | Tornado Warning | BYZ | Musselshell | 24 min |
| Jun 24, 8:14 PM MDT | Tornado Warning | BYZ | Musselshell | 31 min |
| Jun 24, 8:45 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud, Treasure, Yellowstone | 60 min |
| Jun 24, 9:37 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure | 53 min |
| Jun 24, 10:29 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
| Jun 24, 11:28 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 62 min |
| Jun 25, 4:27 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 63 min |
| Jun 25, 5:10 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 65 min |
| Jun 25, 5:47 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 44 min |
Nearby
Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.